Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Child having watery and curd like stools. Given rotateq vaccine. Giving enfamil and normet. Is it normal?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi my daughter who is 5 months 18 days old was given rotateq vaccine last evening around 8 p.m and today she had bowl moment for 5 times and for last two times it was little watery and I could see curd like stools. I formula feed her. I give her enfamil gentelease. This her 3 rd dose, her 1st two doses were given in Chicago and her last one was given in India since I have come here for a visit. She was all fine during her 1st two does. Is it normal. When do I take her to emergency and do I give her the syrup normet if this continous?
Posted Tue, 14 May 2013 in Child Health
Answered by Dr. Hema Yadav 36 minutes later
Thanks for posting your query.
Yes ,occasionally rotavirus vaccines ( rotateq) might cause some change in bowel pattern for a couple of days . However it's unlikely if she had no such symptoms during the first two doses.Such loose stools if self resolved in a couple of days could be probably due to the vaccination and do not need any specific treatment .
However if it persists beyond 3 days or more or she has worsening symptoms then you might have to get her evaluated by a paediatrician for specific treatment .
Normet syrup is an antibiotic which is not very preferable in young infants as there are other safer alternatives ( like colistin, cefixime etc).Also antibiotic might not be needed in all cases of diarrhoea where only zinc supplements and probiotics would resolve the symptoms .
So please do not worry and as of now you might wait and watch for self resolution and consult your doctor in case of persistent problem .
Meanwhile make sure to keep your baby well fed and hydrated .
Hope that answers your query.
Wishing her a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Child having watery and curd like stools. Given rotateq vaccine. Giving enfamil and normet. Is it normal? 3 minutes later
Is it ok if I give her pedialite and if yes how much and how frequently do I give her?
Answered by Dr. Hema Yadav 8 hours later
Thanks for the follow up.
Yes you can give her oral rehydration solution like pedialyte .
Give after every stool , few spoonfuls depending on her intake and hydration.
Make sure she passes clear urine every 2-3 hours.
Hope that answers your query.
Above answer was peer-reviewed by
Follow-up: Child having watery and curd like stools. Given rotateq vaccine. Giving enfamil and normet. Is it normal? 2 hours later
She finally passed her stools at 9 p.m last night and after that she had her bowl moment around 8 in the morning. In between she drank milk 3 times and morning when she had a milk around 8 thats when she passed her stool. But all through out the night she was not very comfortable. She kept lifting her legs high and passing gas. Now is that normal to pass gas after the vaccine and now that the time gap has increased to 11 hours do I take it as she is recovering?
Answered by Dr. Hema Yadav 3 hours later
Hello ,
Thanks for the details.
Yes , flatulence and bloating along with disturbed stool pattern might occur after such vaccination .
However since she is not passing frequent loose stools ie diarrhoea I assume she will soon resume her normal bowel pattern .
Yes you could say she is recovering however nothing can be conclusively said before her bowel pattern normalises. If it doesn't and she remains uncomfortable do get her evaluated.
Wishing her good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor